Tennessee, 2015

Hail and Damaging Winds in Tennessee, June 23 to 24, 2015

June 23 to 24, 2015 · NWS MEG · 3 events in 3 counties and zones

Showers and thunderstorms developed over West Tennessee in response to daytime heating during the evening hours of June 23, 2015. The showers and thunderstorms eventually evolved into a large thunderstorm complex by the late evening and early morning hours which shifted south into North Mississippi before dying out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms developed over West Tennessee in response to daytime heating during the evening hours of June 23, 2015. The showers and thunderstorms eventually evolved into a large thunderstorm complex by the late evening and early morning hours which shifted south into North Mississippi before dying out. Redevelopment of showers and thunderstorms occurred across West Tennessee and North Mississippi on June 24th, 2015 as daytime heating interacted with lingering old outflow boundaries from the large thunderstorm complex. Damaging winds, large hail, and flash flooding occurred from the convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 23, 6:19 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 23, 6:19 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT TUE JUN 23 2015

.UPDATE...EVENING UPDATE.

&&

.DISCUSSION...
INCREASED POPS ACROSS WEST TENNESSEE...THE MISSOURI BOOTHEEL AND
NORTHEAST ARKANSAS. DON'T THINK THERE IS ANY REAL SEVERE THREAT
BUT LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING IS LIKELY. STORMS
SHOULD DIMINISH IN BOTH INTENSITY AND COVERAGE AFTER SUNSET.

&&

.PREV DISCUSSION... /ISSUED 623 PM CDT TUE JUN 23 2015/

CURRENTLY...STRONG UPPER RIDGE EXTENDS FROM THE SOUTHERN PLAINS
INTO THE MIDSOUTH. MEANWHILE A WEAK COLD FRONT HAS PUSHED INTO
SOUTHERN MISSOURI AND WESTERN KY...JUST NORTH OF THE MIDSOUTH.
VERY WARM AIR HAS PUSHED INTO THE MIDSOUTH WITH TEMPS IN THE MID
90S ACROSS MUCH OF THE AREA. SURFACE DEWPOINTS ARE POOLING ACROSS
THE REGION...SOUTH OF THE COLD FRONT...WITH READINGS IN THE MID
TO SOMETIMES UPPER 70S. THIS IS CREATING HEAT INDEX VALUES ABOVE
105 ACROSS MUCH OF THE MIDSOUTH. HAVE EXPANDED THE HEAT ADVISORY
TO COVER MOST OF THE MIDSOUTH THIS AFTERNOON INTO WEDNESDAY.

THE HRRR HAS BEEN TRYING TO DEVELOP CONVECTION ALONG THE WEAK COLD
FRONT TO THE NORTH FOR THE LAST FEW HOURS BUT IT HAS NOT HAPPENED
YET. GIVEN THE WEAK CAP AND SBCAPES AROUND 5000 J/KG THERE IS
STILL THE POSSIBILITY OF ISOLATED STORMS DEVELOPING OVER THE NEXT
FEW HOURS.

TONIGHT...ANY CONVECTION WILL DISSIPATE BY 02Z OR SO WITH MOSTLY
CLEAR SKIES AND WARM TEMPERATURES OVERNIGHT. LOWS IN THE 70S.

WEDNESDAY...ANOTHER VERY HOT AND HUMID DAY WITH THE UPPER RIDGE
CENTERED OVER THE AREA. EXPECT HIGHS IN THE MID 90S AND DEWPOINTS
IN THE MID 70S. THE HEAT ADVISORY HAS BEEN EXTENDED THROUGH 7 PM
THURSDAY FOR MOST OF THE MIDSOUTH FOR HEAT INDICES EXCEEDING 105
DEGREES WEDNESDAY AFTERNOON. AN ISOLATED AFTERNOON STORM COULD
OCCUR ANYWHERE BUT THE BEST CHANCE WILL PROBABLY BE ACROSS NORTH
MISSISSIPPI.

THURSDAY...THE UPPER RIDGE WEAKENS A BIT ON THURSDAY BUT STILL
HOT AND HUMID. HEAT ADVISORIES MAY NEED TO BE EXTENDED. STILL VERY
WARM AIRMASS ACROSS THE REGION WITH 925MB TEMPS OF 28C ACROSS MUCH
OF THE AREA. MODELS ARE POINTING TOWARD INCREASING MOISTURE MOVING
UP FROM THE GULF WITH BETTER CHANCES OF AFTERNOON SHOWERS AND
THUNDERSTORMS ACROSS NORTH MISSISSIPPI.

FRIDAY AND SATURDAY...MAJOR PATTERN SHIFT AS THE UPPER RIDGE
BREAKS DOWN AND A DEEP UPPER TROF DEVELOPS OVER THE EASTERN U.S.
A COLD FRONT WILL PUSH THROUGH THE AREA FRIDAY INTO SATURDAY
MORNING WITH NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE DURING THIS PERIOD. MUCH COOLER AND
DRIER WEATHER WILL SETTLE OVER THE REGION LATER SATURDAY INTO
EARLY NEXT WEEK AS THE REGION REMAINS UNDER THE INFLUENCE OF THE
UNSEASONABLE DEEP UPPER TROF.

SJM

&&

.AVIATION...00Z TAF CYCLE

VFR CONDITIONS EXPECTED TO PERSIST THROUGH MUCH OF THE PERIOD.
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS MAY HAVE THE
POTENTIAL TO PRODUCE VCTS AT MKL/JBR AND PERHAPS MEM EARLY THIS
EVENING AND AT TUP WEDNESDAY AFTERNOON. LIGHT W/NW WINDS WILL VEER
N ON WEDNESDAY.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR CHESTER-CROCKETT-DYER-
     FAYETTE-HARDEMAN-HARDIN-HAYWOOD-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON.

&&
Hazardous weather outlook, Jun 23, 1:52 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
252 PM CDT TUE JUN 23 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
252 PM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE HEAT ADVISORY HAS BEEN EXPANDED TO COVER MOST OF THE MIDSOUTH
INCLUDING NORTH MISSISSIPPI...EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL AND MUCH OF WEST TENNESSEE. HEAT INDICES EXCEEDING 105
DEGREES ARE EXPECTED ACROSS THE ADVISORY AREA THROUGH EARLY THIS
EVENING.

A FEW STRONG THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON ACROSS
THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE BUT WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HEAT ADVISORY WILL REMAIN IN EFFECT FOR WEDNESDAY FOR MOST OF
THE MIDSOUTH INCLUDING NORTH MISSISSIPPI...EASTERN ARKANSAS...THE
MISSOURI BOOTHEEL AND MUCH OF WEST TENNESSEE. HEAT INDICES
EXCEEDING 105 DEGREES ARE EXPECTED ACROSS THE ADVISORY AREA
WEDNESDAY AFTERNOON.

HEAT ADVISORIES MAY BE NEEDED ON THURSDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE FRIDAY INTO
SATURDAY AS A COLD FRONT MOVES THROUGH THE MID-SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Jun 23, 6:04 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 PM CDT TUE JUN 23 2015

TNZ020-051-240030-
GIBSON TN-CROCKETT TN-
704 PM CDT TUE JUN 23 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 730 PM CDT FOR...

SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
EASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...

AT 704 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR DYER...OR 13 MILES NORTHWEST OF HUMBOLDT...MOVING
SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHERN GIBSON AND EASTERN CROCKETT COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3601 8913 3610 8900 3592 8870 3579 8894
TIME...MOT...LOC 0004Z 317DEG 12KT 3600 8901

The radar

The Memphis radar (KNQA), 100 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
June 23, 7:30 PM CST to 7:35 PM CST
Where
Gibson County, 1.19 mi WNW of Humboldt to Humboldt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.826, -88.940

Straight line winds knocked down trees at the intersection of Highway 79 and Highway 152 near the Federal Express building.

Thunderstorm Wind, Hardeman

When
June 23, 8:40 PM CST to 9:20 PM CST
Where
Hardeman County, 1.83 mi WSW of Cloverport to 1.99 mi SSE of Poor
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.390, -89.050

Straight line winds knocked down trees all over Hardeman County. One shed was blown over in Bolivar.

Hail, Henderson

When
June 24, 1:55 AM CST to 2:05 AM CST
Where
Henderson County, Juno to 0.56 mi ESE of Juno
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.700, -88.530

Penny size hail fell near Juno.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588884, 588890, 588898.